I was really concerned when my wife started to experience diarrhea after starting the Optavia diet.
(Relax, no pics included.)
After doing some research, I found out that indeed, diarrhea is one of the potential side effects, yet not so common.
The Optavia diet can cause diarrhea in some people for two reasons.
First, low-calorie diets could be a major gut-buster according to recent research, increasing the risk of GI issues such as nasty diarrhea.
Secondly, people who have a sensitive gastrointestinal system and lactose intolerance can also experience diarrhea as a result of the Optavia diet.
What is Optavia, and how does it work?
Optavia is a part of the Medifast, Inc. program which offers support in weight loss and achieving long-term health goals.
The plan consists of low-calorie snacks and home-cooked meals, as well as lifestyle coaching.
The 5 and 1 plan is based on the concept of eating five “Fuelings” per day, which are ready-to-eat meal replacement shakes, bars, cereals, desserts, and hearty soups.
Each Fueling contains a unified mix of carbohydrates, proteins, and fats, designed to promote weight loss and satiety.
And while Optavia Fuelings are a great way to reduce calories, they also have some potential side effects you should be aware of.
Does the Optavia diet cause Diarrhea?
The short answer is “yes.”
Optavia diet may be associated with diarrhea due to calorie restriction, potentially affecting the abundance of bacteria and shaping of gut microbiome.
According to an article published in the Nature Journal, “using a very-low-calorie diet and calorie restriction led to a decrease in bacterial abundance and restructuring of the gut microbiome, resulting in watery bowel movements.”
In other words, eating very little food and not eating many calories can change the tiny bacteria that live in our tummies, making our poop more watery than usual.
The long answer is, though, that potential side effects of the Optavia diet depend on other factors, including the individual’s health history and current lifestyle and habits.
For example, my wife has a lactose intolerance, and the moment she started Optavia, she experienced diarrhea.
She doesn’t take any medications and doesn’t have a history of irritable bowel syndrome (IBS).
After consulting with her doctor, she stopped taking Optavia Fuelings which contain milk and dairy.
Her doctor recommended that she may be experiencing allergic reactions to ingredients in Optavia and to try non-dairy alternatives.
And guess what?
Since making the switch to dairy-free Fuelings, her digestive issues have improved significantly and she’s been able to continue with the program.
Does Optavia food cause diarrhea?
Yes, explosive diarrhea is one of the potential Optavia side effects.
Diarrhea is a common side effect associated with the program and can be caused by various ingredients such as sugar alcohol, caffeine, and other ingredients.
If you have a dairy intolerance or lactose sensitivity, this could also lead to diarrhea.
Below is the list of the most common Optavia food ingredients that can potentially lead to diarrhea.
Soy protein intolerance
Optavia fuelings are loaded with soy protein isolate, a cheaper alternative to whey protein.
This can be a problem for those who have an intolerance to this particular type of protein. Eating too much of it may lead to nausea, diarrhea, bloating, and other digestive issues.
According to the article published in The Journal of Pediatrics, “diarrhea is a common symptom for people with soy intolerance.”
Although Optavia doesn’t use artificial sweeteners, they do use a variety of sugar substitutes in their Fuelings.
And while natural sweeteners may sound safer than artificial sweeteners, research has shown that people can get a tummy ache or diarrhea from eating too much of them.
The article in the Nutrients Journal noted that sugar alcohols such as sorbitol, which are not easily absorbed, may cause diarrhea in some people when consumed as a sweetener.
Most of the Optavia bars contain erythritol – a sweetener that has been lately in the news for its potential side effects, including diarrhea.
The European Journal of Clinical Nutrition reported on a randomized controlled trial suggesting that children may experience stomach issues after consuming 20 grams or more of erythritol.
Researchers studied how 185 healthy children aged 4-6 reacted to erythritol.
They administered different dosages and monitored for diarrhea, nausea, and other stomach problems.
No problems arose with up to 15 grams of erythritol, but higher amounts led to diarrhea and other stomach issues. Children were not more sensitive than adults.
Most of the Optavia Fuelings do contain dairy or have been manufactured in the facility with milk products.
If you have a dairy or lactose intolerance, this could lead to diarrhea. To avoid this problem, you can opt for non-dairy Fuelings or find other Optavia diet alternatives.
How to stop diarrhea on Optavia?
If one of my friends told me she experienced diarrhea while on Optavia, I would suggest making the following changes.
Choose soy free Optavia Fuelings
If you’re experiencing diarrhea on Optavia, you may want to try switching to soy-free fuelings.
Soy can cause digestive issues and has been known to trigger diarrhea in some people.
And while soy protein is found in most of their Fuelings, there are 10 soy-free options available, including Optavia Select Fuelings.
Avoid sugar alcohols
Sugar alcohols such as sorbitol, mannitol, and xylitol are common ingredients in Optavia shakes and can cause diarrhea.
If possible, look for cheaper substitutes to Fuelings that don’t contain these sweeteners.
You can also try to do the Optavia diet on your own and make homemade snacks that are similar to Fuelings.
Check for dairy or lactose
If you have a dairy or lactose intolerance, this could lead to diarrhea. Look for non-dairy options.
Try using almond or cashew milk as they are both low-calorie and approved by Optavia.
Do not use oat milk as it has more calories and is not approved.
Cut back on caffeine and stimulants
Caffeine and other stimulants like guarana or green tea extract can cause diarrhea in some people.
Try reducing your consumption of caffeine-containing beverages to help reduce diarrhea symptoms.
Use caffeine alternatives like peppermint tea or rooibos tea.
Get enough fiber
Fiber can help with digestion and reduce the risk of diarrhea. Make sure to get adequate vegetables for your lean and green meals.
We like to blend Fuelings with veggies like spinach, kale, or broccoli for an added boost of fiber.
Drink plenty of water
Staying hydrated is important for overall health, and can also help reduce diarrhea symptoms.
Don’t use caffeine-containing drinks like coffee, energy drinks, and tea. Also don’t mix water with sugary enhancers or sugar substitutes.
Use plain still or mineral water.
Take a probiotic supplement
Have you tried probiotics? One of the recommendations my wife got from her doctor was to add a probiotic supplement to her Optavia meal plan.
He said this can help the body create healthy bacteria that can help with digestion and reduce the risk of diarrhea.
Talk to your doctor before starting any new supplement as I’m not an expert on probiotics.
Rest and relax
Are you doing something to reduce your stress? Stress can worsen diarrhea, so it’s important to take time to rest and relax.
I recommend taking some time for yourself to relax and unwind for at least 30 minutes a day. I also like to do yoga or take a hot bath.
I don’t do this every day, but I try to make this a regular part of my routine.
Digestive enzymes might be beneficial
If you’re experiencing diarrhea, taking digestive enzyme supplements could help.
Look for over-the-counter options that contain amylase, lipase, and protease, as well as lactase and alpha-galactosidase if needed.
These enzymes can help with acid reflux, gas, bloating, and diarrhea.
You can also consider taking over-the-counter medications like loperamide, which can slow down diarrhea and reduce the number of times you need to go to the bathroom.
How long does diarrhea caused by Optavia typically last?
According to Johns Hopkins Medicine, diarrhea can be short-term (acute) or long-term (chronic).
- Acute diarrhea typically only persists for 1-2 days and is often due to eating something with bacteria or a virus.
- Chronic diarrhea may last several weeks and can have underlying causes such as irritable bowel syndrome, Crohn’s disease, celiac disease, or infections like parasites.
In my wife’s experience, she had acute diarrhea that lasted a few days.
She didn’t have any underlying digestive conditions, so the diarrhea was likely caused by the ingredients in her Optavia diet plan.
The bottom line
Diarrhea is a common side effect of many diet plans and Optavia is no exception.
However, there are steps you can take to help reduce or eliminate the side effects.
Increasing your water intake, reducing your caffeine intake, taking probiotic supplements, practicing stress-relieving activities, and using over-the-counter medications can all help alleviate this issue.
If diarrhea persists, it is best to talk to your doctor for further advice.